College of Arts & Sciences Mathematical Sciences

You are here:

José Flores

Jose Flores
Professor
Mathematics, College of Arts & Sciences
UD Dakota Hall 329
Phone: 605-677-5245
Bio:
I arrived USD in 1989. I am originally from Chile. “Chile lies at the end of all roads, a lance to the south of the south of America, four thousand three hundred kilometers of hills, valleys, lakes, and sea.” (Isabel Allende)
Teaching Interests:
Mathematical Modeling, Linear Algebra, Foundations of Mathematics, Numerical Analysis, Ordinary and Partial Differential Equations and Teaching Mathematics using Technology (Maple and Matlab).
Research Interests:
Mathematical Ecology, Mathematical Modeling applied to Population Dynamics, Scientific Computing, Ecological Networks, Biodiversity in polluted environments.
Education:
  • Ph D, Mathematics (Numerical Analysis) , The University of Iowa, 1990
  • MS, Mathematics, The University of Iowa, 1984
  • Magister, Matematicas, Universidad Tecnica del Estado, 1977
  • BS, Mathematics, Universidad de Chile, 1973
Grants:
  • Creating New Undergraduate Research Mentors at the University of South Dakota, USD Bush Mini-Grant Program, (1996 - 1996)
Publications:
  • Aguirre, P., Flores, J., González-Olivares, E., (2014), Bifurcations and global dynamics in a predator-prey model with strong Allee effect on prey and ratio-dependent functional response, Journal of Nonlinear Analysis Series B: Real World Applications.
  • Garay-Narváez, L., Flores, J., Arim , ., Ramos-Jiliberto, R., (2014), Food web modularity and biodiversity promote species persistence in polluted environments, OIKOS.
  • Garay-Narvaez, L., Arim, M., Flores, J., Ramos-Jiliberto, R., (2013), The more polluted the environment, the more important biodiversity is for food web stability, OIKOS.
  • Valdovinos, F., Moisset de Espanes, P., Flores, J., Ramos-Jiliberto, R., (2013), Adaptive foraging allows the maintenance of biodiversity of pollination networks in spite of nestedness, OIKOS.
  • González-Olivares, E., Flores, J., (2013), A predator-prey model with weak Allee effect on prey and ratio-dependent functional response, 13th International Conference on Computational and Mathematical Methods in Science and Engineering CMMSE 2013. , vol. 2, pp. 757-768.
  • Gonzalez-Olivares, E., Gonzalez-Yanez, B., Mena-Lorca, J., Flores, J., (2013), Uniqueness of limit cycles and multiple attractors in a Gause-type predator-prey model with nonmonotonic functional response and Allee effect on prey, Mathematical Biosciences and Engineering, vol. 10, iss. 2.
  • Leung, M., Marchand, M., Stykel, S., Huynh, M., Flores, J., (2012), The Effect of Localized Oil Spills on the Atlantic Loggerhead Turtle Population Dynamics, Open Journal of Ecology, vol. 2, iss. 3, pp. 109-114.
  • Ramos-Jiliberto, R., Valdovinos, F., Moisset de Espanes, P., Flores, J., (2012), Topological plasticity increases robustness of mutualistic networks, Journal of Animal Ecology, vol. 81, iss. 4, pp. 896-904.
  • Flores, J., Gonzalez-Olivares, E., (2012), A predator-prey model with ratio-dependent functional response and strong Allee effect on prey., Recent Advances in Fluid Mechanics, Heat & Mass Transfer and Biology.
  • Gonzalez-Olivares, E., Gonzalez-Yanez, B., Rojas-Palma, A., Mena-Lorca, J., Flores, J., (2011), Consequences of double Allee effect on the number of limit cycles in a predator-prey model, Computer and Mathematics with Applications.
  • Gonzalez-Olivares, E., Mena-Lorca, J., Rojas-Palma, A., Flores, J., (2010), Dynamical complexity in the Leslie-Grower predator-prey model as consequences of the Allee effect on prey, Applied Mathematical Modelling, vol. 35, iss. 1, pp. 366-381.
  • Valdovinos, F., Ramos-Jiliberto, R., Flores, J., Espinoza, C., Lopez, G., (2009), Structure and dynamics of pollination networks: the role of alien plants, OIKOS, vol. 118, iss. 8, pp. 1190-1200.
  • Ramos, C., Simonetti, J., Flores, J., Ramos-Jiliberto, R., (2008), Modeling the management of fragmented forests. Is it possible to recover the original tree composition? The case of the Maulino forest in Central Chile.” , Journal of Forest Ecology and management, vol. 7, iss. 255, pp. 236-2243.
  • Ramos-Jiliberto, R., Mena-Lorca, J., Flores, J., Morales, W., (2008), Role of Inducible Defenses in the Stability of a Tritrophic System, Ecological Complexity, vol. 5, iss. 2, pp. 183-192.
Awards and Honors:
  • Presidential award for excellence in sciences, mathematics, and engineering mentoring to MTBI, The Mathematical and Theoretical Biology Institute, Arizona State University, AZ, 2011
  • Harrington Lecture, USD College of Arts and Sciences, 2008
  • Fulbright Senior Specialist, Institute of International Education, 2008
  • Richard and Sharon Cutler Faculty Award in Liberal Arts, College of Arts and Sciences, 2006
  • Teacher of the Year, USD Student Association , 1996
Presentations:
  • Kelley, B., Flores, J., Svien, L., Swanson, D. Becoming a Fulbright Scholar. Presented at the The strategies and Success:, USD.
  • Flores, J. (2013, April). A Tale of two Models. Presented at the Mathematics on the Northern Plains: Undergraduate research conference, Sioux Falls, SD.
  • Flores, J. (2012, November). Consequences of a Double Allee effect in predator-prey model with ratio-dependent functional response. Presented at the BIOMAT-2012. 12th International Symposium on Mathematical and Computational Biology , Arizona State University, Tempe, AZ.
  • Kelley, B., Flores, J., Svien, L., Swanson, D. (2012, October). Becoming a Fulbright Scholar. Presented at the The strategies and Success:, USD.
  • Flores, J. (2012, August). Bifurcation analysis of a predator-prey model with ratio-dependent functional response. Presented at the VIII SEMBIOMAT 2012, Huaraz, Peru.
  • Flores, J. (2012, June). A Gause predator-prey model with double Allee effect on prey and ratio-dependent functional response. Presented at the BIOCOMP-2012 Conference: mathematical Modeling and Computational Topics in Biosciences, Vietri Sul Mare, Italy.
  • Flores, J. (2011, June). A predator-prey model with ratio-dependent functional response and strong Allee effect on prey. Presented at the Heterogeneity and Ecologies: delay and partial differential equations, bifurcations and optimal control in epidemiology, Santiago, Chile.
  • Flores, J. (2010, July). A ratio-dependent predator-prey model with Allee effect on the prey. Presented at the Join Conference SMB/BIOMAT , Rio de janeiro, Brazil.
  • Flores, J. (2010, June). Dynamical complexities in the Leslie-Gower predator-prey model as consequence of the Allee effect on prey. Presented at the MTBI seminar , ASU, Tempe, AZ..